Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

Request Permissions   Purchase Content 


Sums of squares and varieties of minimal degree

Authors: Grigoriy Blekherman, Gregory G. Smith and Mauricio Velasco
Journal: J. Amer. Math. Soc. 29 (2016), 893-913
MSC (2010): Primary 14P05; Secondary 12D15, 90C22
Published electronically: September 3, 2015
MathSciNet review: 3486176
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X \subseteq \mathbb{P}^n$ be a real nondegenerate subvariety such that the set $ X(\mathbb{R})$ of real points is Zariski dense. We prove that every real quadratic form that is nonnegative on $ X(\mathbb{R})$ is a sum of squares of linear forms if and only if $ X$ is a variety of minimal degree. This substantially extends Hilbert's celebrated characterization of equality between nonnegative forms and sums of squares. We obtain a complete list for the cases of equality and also a classification of the lattice polytopes $ Q$ for which every nonnegative Laurent polynomial with support contained in $ 2Q$ is a sum of squares.

References [Enhancements On Off] (What's this?)

  • [BN] Victor Batyrev and Benjamin Nill, Multiples of lattice polytopes without interior lattice points, Mosc. Math. J. 7 (2007), no. 2, 195-207, 349 (English, with English and Russian summaries). MR 2337878 (2008g:52018)
  • [BR] Matthias Beck and Sinai Robins, Computing the continuous discretely, Undergraduate Texts in Mathematics, Springer, New York, 2007. Integer-point enumeration in polyhedra. MR 2271992 (2007h:11119)
  • [B1] Eberhard Becker, Valuations and real places in the theory of formally real fields, Real algebraic geometry and quadratic forms (Rennes, 1981) Lecture Notes in Math., vol. 959, Springer, Berlin-New York, 1982, pp. 1-40. MR 683127 (84f:12011)
  • [B2] Grigoriy Blekherman, Nonnegative polynomials and sums of squares, J. Amer. Math. Soc. 25 (2012), no. 3, 617-635. MR 2904568,
  • [BPT] Semidefinite optimization and convex algebraic geometry, MOS-SIAM Series on Optimization, vol. 13, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA; Mathematical Optimization Society, Philadelphia, PA, 2013. Edited by Grigoriy Blekherman, Pablo A. Parrilo, and Rekha R. Thomas. MR 3075433
  • [BIK] Grigoriy Blekherman, Sadik Iliman, and Martina Kubitzker, Dimensional differences between faces of the cones of nonnegative polynomials and sums of squares, Int. Math. Res. Not. IMRN.,
  • [BS] Markus Brodmann and Peter Schenzel, Arithmetic properties of projective varieties of almost minimal degree, J. Algebraic Geom. 16 (2007), no. 2, 347-400. MR 2274517 (2008b:14085),
  • [CLS] David A. Cox, John B. Little, and Henry K. Schenck, Toric varieties, Graduate Studies in Mathematics, vol. 124, American Mathematical Society, Providence, RI, 2011. MR 2810322 (2012g:14094)
  • [CLR] Man Duen Choi, Tsit Yuen Lam, and Bruce Reznick, Real zeros of positive semidefinite forms. I, Math. Z. 171 (1980), no. 1, 1-26. MR 566480 (81d:10012),
  • [EG] David Eisenbud and Shiro Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), no. 1, 89-133. MR 741934 (85f:13023),
  • [EH] David Eisenbud and Joe Harris, On varieties of minimal degree (a centennial account), Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985) Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 3-13. MR 927946 (89f:14042),
  • [G] Joseph Gubeladze, The isomorphism problem for commutative monoid rings, J. Pure Appl. Algebra 129 (1998), no. 1, 35-65. MR 1626643 (99h:20094),
  • [H1] Joe Harris, Algebraic geometry, Graduate Texts in Mathematics, vol. 133, Springer-Verlag, New York, 1992. A first course. MR 1182558 (93j:14001)
  • [H2] Akihiro Higashitani, Counterexamples of the conjecture on roots of Ehrhart polynomials, Discrete Comput. Geom. 47 (2012), no. 3, 618-623. MR 2891252,
  • [H3] David Hilbert, Ueber die Darstellung definiter Formen als Summe von Formenquadraten, Math. Ann. 32 (1888), no. 3, 342-350 (German). MR 1510517,
  • [J] Jean-Pierre Jouanolou, Théorèmes de Bertini et applications, Progress in Mathematics, vol. 42, Birkhäuser Boston, Inc., Boston, MA, 1983 (French). MR 725671 (86b:13007)
  • [L1] Jean Bernard Lasserre, Moments, positive polynomials and their applications, Imperial College Press Optimization Series, vol. 1, Imperial College Press, London, 2010. MR 2589247 (2011c:90001)
  • [L2] Monique Laurent, Sums of squares, moment matrices and optimization over polynomials, Emerging applications of algebraic geometry, IMA Vol. Math. Appl., vol. 149, Springer, New York, 2009, pp. 157-270. MR 2500468 (2010j:13054),
  • [L3] S. L'vovsky, On inflection points, monomial curves, and hypersurfaces containing projective curves, Math. Ann. 306 (1996), no. 4, 719-735. MR 1418349 (99e:14033),
  • [RG] Motakuri Ramana and A. J. Goldman, Some geometric results in semidefinite programming, J. Global Optim. 7 (1995), no. 1, 33-50. MR 1342934 (96i:90059),
  • [R] Bruce Reznick, Some concrete aspects of Hilbert's 17th Problem, Real algebraic geometry and ordered structures (Baton Rouge, LA, 1996), Contemp. Math., vol. 253, Amer. Math. Soc., Providence, RI, 2000, pp. 251-272. MR 1747589 (2001i:11042),
  • [S1] Claus Scheiderer, A Positivstellensatz for projective real varieties, Manuscripta Math. 138 (2012), no. 1-2, 73-88. MR 2898748,
  • [S2] Richard P. Stanley, A monotonicity property of $ h$-vectors and $ h^*$-vectors, European J. Combin. 14 (1993), no. 3, 251-258. MR 1215335 (94f:52016),
  • [S3] A. Stapledon, Inequalities and Ehrhart $ \delta $-vectors, Trans. Amer. Math. Soc. 361 (2009), no. 10, 5615-5626. MR 2515826 (2010e:52026),
  • [Z] F. L. Zak, Projective invariants of quadratic embeddings, Math. Ann. 313 (1999), no. 3, 507-545. MR 1678545 (2000b:14071),

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14P05, 12D15, 90C22

Retrieve articles in all journals with MSC (2010): 14P05, 12D15, 90C22

Additional Information

Grigoriy Blekherman
Affiliation: School of Mathematics, Georgia Tech, 686 Cherry Street, Atlanta, Georgia, 30332

Gregory G. Smith
Affiliation: Department of Mathematics & Statistics, Queen’s University, Kingston, Ontario, K7L 3N6, Canada

Mauricio Velasco
Affiliation: Departamento de Matemáticas, Universidad de los Andes, Carrera 1 No. 18a 10, Edificio H, Primer Piso, 111711 Bogotá, Colombia

Received by editor(s): January 7, 2014
Received by editor(s) in revised form: May 8, 2015, and July 23, 2015
Published electronically: September 3, 2015
Additional Notes: The first author was supported in part by a Sloan Fellowship, NSF Grant DMS-0757212, the Mittag-Leffler Institute, and IPAM
The second author was supported in part by NSERC, the Mittag-Leffler Institute, and MSRI
The third author was supported in part by the FAPA grants from Universidad de los Andes
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society